Document Detail


Impaired venoarteriolar reflex as a possible cause for nifedipine-induced ankle oedema.
MedLine Citation:
PMID:  1829064     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Ankle oedema is not an uncommon side effect of treatment with nifedipine. To evaluate the possible effect of nifedipine on the microcirculation of the skin, 18 patients with systemic hypertension who were known to develop ankle oedema after nifedipine and 19 patients with systemic hypertension who did not develop ankle oedema after nifedipine were studied. Following four weeks of nifedipine therapy (10 mg, three times daily), the microcirculation on the dorsum of the foot was measured using laser-Doppler flowmetry. Estimation of the microcapillary flow was made both after supine resting and on standing upright. The venoarteriolar reflex was expressed as the standing flow in percentage of the resting flow. There was no significant difference between the two groups of patients in the resting flow, supine flow, or the venoarteriolar reflex before nifedipine therapy (P greater than 0.4). Before nifedipine, the blood blow in the skin of both groups of patients was reduced from the supine level upon standing, thus indicating a normal response to dependency. After nifedipine administration, no significant difference was observed between the two groups of patients in the resting flow (P greater than 0.5). The flow on standing, however, was 96.2% of that measured during resting supine in patients who developed ankle oedema and 79.8% of the resting flow in the patients who did not develop ankle oedema, suggesting a weaker venoarteriolar reflex in patients who developed ankle oedema following administration of nifedipine (P less than 0.0001). Thus, the microcapillary flow did not decrease upon standing in patients who developed ankle oedema following nifedipine therapy, indicating an abnormal venoarteriolar reflex. This may explain why ankle oedema develops in such patients following nifedipine.
Authors:
A M Salmasi; G Belcaro; A N Nicolaides
Related Documents :
20301024 - The clinical course of acute st-elevation myocardial infarction in patients with hypert...
1519634 - Selecting optimum antihypertensive therapy: indications for choosing a calcium channel ...
11575354 - Haemodynamic changes during retroperitoneoscopic adrenalectomy for phaeochromocytoma.
2830974 - Efficacy and tolerability of enalapril monotherapy in mild-to-moderate hypertension in ...
22344014 - Hooch blindness: a community study report on a few indoor patients of toxic optic neuro...
18459024 - Fatty liver disease: predictors of nonalcoholic steatohepatitis and gallbladder disease...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  International journal of cardiology     Volume:  30     ISSN:  0167-5273     ISO Abbreviation:  Int. J. Cardiol.     Publication Date:  1991 Mar 
Date Detail:
Created Date:  1991-08-01     Completed Date:  1991-08-01     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  8200291     Medline TA:  Int J Cardiol     Country:  NETHERLANDS    
Other Details:
Languages:  eng     Pagination:  303-7     Citation Subset:  IM    
Affiliation:
Irvine Laboratory for Cardiovascular Investigation and Research, St. Mary's Hospital, London, U.K.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Angioedema / chemically induced*,  physiopathology
Ankle* / blood supply
Arterioles
Blood Pressure
Diabetic Neuropathies / physiopathology
Female
Humans
Hypertension / drug therapy
Male
Microcirculation / drug effects,  physiopathology
Middle Aged
Nifedipine / adverse effects*
Reflex, Abnormal / drug effects*
Rheology
Skin / blood supply
Ultrasonography
Venules
Chemical
Reg. No./Substance:
21829-25-4/Nifedipine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  [Effects of YM-13650 on type I to type IV allergic reactions and immune responses in animals].
Next Document:  Myocardial collagen concentration and nuclear magnetic resonance relaxation times in the spontaneous...